Hail, Knox
- When
- August 13, 6:04 PM CST
- Where
- Knox County, Niobrara
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.750, -98.030
Hail up to half dollar size was reported in Niobrara.
An isolated severe thunderstorm developed along a warm front and moved southeast in Knox County and produced hail as large as half dollars.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
An isolated severe thunderstorm developed along a warm front and moved southeast in Knox County and produced hail as large as half dollars.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 13, 5:04 PM CST, 1 hour earlier.
Area Forecast Discussion National Weather Service Omaha/Valley NE 604 PM CDT Sun Aug 13 2017 .SHORT TERM...(Tonight through Wednesday) Issued at 307 PM CDT Sun Aug 13 2017 Thunderstorm chances will reach most of the area through Monday, with a generally active period for most of the upcoming week. Subjective 12Z upper-air analysis indicates a compact upper-level low centered in southeast ND and dropping southeastward toward eastern SD/western MN. A broader upper-level trough was noted in western Canada, with weak ridge between over MT/ID toward the UT-NV border. Stronger upper-level jet streak was noted along the Northeast coast, with a weaker 75kt jet over KOMA. A small 850mb low was noted in southeast ND, associated with the upper low, with 12C+ dewpoints edging into western to central NE. Surface low at 19Z was centered in central MT, with secondary lows in central WY and northeast NM, and a boundary was noted from southwest to northeast NE and into southeast SD. Main forecast concern is convective potential tonight, with showers/storms lingering into and/or redeveloping on Monday, and convective potential again on Tuesday. Instability axis at 19Z was noted in central NE, with rapid dropoff in instability near the MO River in NE, as MLCAPE was around 3000 and largely uncapped. Thunderstorms should develop in the next few hours from central NE toward southeast SD, with convection dropping southeast through the evening/night. Latest high-res guidance suggests isolated supercells developing in southeast SD and in central NE, with CWA in between and left out until weaker but more scattered storms develop later this evening. Supercells would carry a severe weather potential as deep-layer shear tops 40-45kt, with large hail and damaging wind gusts the main threat. Thunderstorm development later this evening and tonight would be on the nose of the low-level jet in northeast NE to northwest IA, with potential storms dropping southeast through the CWA tonight into Monday morning. Evolution on Monday is a little murkier, given the potential for remnant storms, convective debris, remnant boundaries as well as mesoscale boundaries, and rising 500mb heights with the approach of the upper-level shortwave ridge. With lower confidence on where any potential afternoon storms could develop, a more widespread slight- chance POP seems warranted. As the ridge passes on Monday night and Tuesday, with a trough behind it, a surface low will develop in eastern CO by Tuesday afternoon, with a trough axis extending northeastward through central to northeast NE and into southeast SD. This region should be a focus for afternoon thunderstorm development as MLCAPE tops 3000-3500 J/kg. Deep-layer shear may be weaker with this system, but instability should be abundant, along with supportive synoptic features. Thus, expect fairly widespread thunderstorm development by Tuesday evening, rolling across eastern NE to western IA Tuesday evening and overnight and into Wednesday morning. The frontal forcing feels favorable for cold pool development behind the convection, like it would be more of a wind risk, but at day 3, details are still subject to quite a bit of clarification. In wake of morning convection, do think that the airmass will be stabilized enough for the rest of Wednesday to be fairly quiet. Temperatures should return to readings closer to normal, but they will be affected quite a bit by convective debris or lingering showers (or periods of significant clearing and warming) on any given day. .LONG TERM...(Wednesday night through Sunday) Issued at 307 PM CDT Sun Aug 13 2017 Believe quiet weather will continue Wednesday night into Thursday as mid-level ridging and surface high pressure moves across the MO River valley in wake of the Tuesday night system. Return flow could allow shower/storm development by Thursday night into Friday, with a wet pattern returning through Sunday as an upper-level trough again traverses the northern Plains and encounters a more unstable/moist airmass. As with earlier in the week, temperatures should be largely closer to normal but could deviate on some days if there is interference from clouds/showers or persistence of clearing/mixing beyond current forecast expectations. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 605 PM CDT Sun Aug 13 2017 TSRA in southeast SD should continue to move southeast and there may be new development. Will include some VCTS mention at all three TAF sites for part of the period. Chances seem highest at KOFK and will monitor for possible addition of a TEMPO group for MVFR conditions with TSRA. Otherwise it looks like there may be at least a TEMPO period of MVFR ceilings later tonight, then becoming VFR by late morning or early afternoon. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...None. IA...None. && SHORT TERM...Mayes LONG TERM...Mayes AVIATION...Miller
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 326 PM CDT Sun Aug 13 2017 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-141200- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 326 PM CDT Sun Aug 13 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...TONIGHT AND MONDAY Isolated thunderstorms are expected by late afternoon in or near northeast Nebraska. These storms have the potential to become strong to severe, with large hail and damaging winds the main risks. Storms should increase in coverage later this evening in northeast Nebraska to northwest Iowa, moving across the rest of eastern Nebraska and western Iowa through tonight, but these later storms are less likely to be strong to severe. A few thunderstorms are possible again on Monday afternoon and evening, with storms not likely to be severe. .DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY Thunderstorms are possible on Tuesday afternoon and evening, continuing through Tuesday night. Storms again are likely to develop toward central to northeast Nebraska and then move across the area through the evening and overnight hours. Storms may be strong to severe, with damaging winds and large hail the main risks. In addition, localized heavy rainfall is possible. Chances for on and off thunderstorms return on Friday and Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight or Monday. Mayes
The Sioux Falls radar (KFSD), 141 km away, was scanning. The volume nearest the first event began at 00:04 UTC.
2 hail. Local standard time, as filed.
Hail up to half dollar size was reported in Niobrara.
Nickel size hail was reported southwest of Center.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2017Every state in 2017This day in weather historyWarnings in Nebraska, August 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 718279, 718280.